Liver Toxicity From Solifenacin.

Abstract

To the Editor: An 84-year-old woman with a history of end-stage renal disease presented to the hospital with abdominal pain and bilious vomiting. On admission, she was found to have significant elevation in serum aminotransferases (AST 5 367 U/L and ALT 5 639 U/L,) and marginal elevation in alkaline phosphatase level (171 U/L). Basic metabolic panel was at her baseline. A thorough investigation to rule out various causes of acute liver injury was found to be negative (Table 1). On further investigation, it was found that patient was recently started on solifenacin (5 mg PO daily) 2 weeks before presentation. On discontinuation of the drug, patient’s liver function tests significantly improved over the course of next 2 days with eventual normalization on follow-up after 2 weeks of discharge. Solifenacin is a drug commonly used to control symptoms of an overactive bladder. Common side effects include dry mouth, constipation, and blurred vision due to its anticholinergic properties. Although it is metabolized in the liver, liver toxicity is not a known side effect of the drug. The temporal association of the liver injury with respect to the initiation of solifenacin and resolution of liver function tests after its discontinuation implicate the drug as the causative agent for the liver injury in our patient. In addition, negative extensive workup performed to rule out other causes of liver injury further solidifies this conclusion. As solifenacin is mostly excreted by the kidneys, it is possible that the drug may have reached toxic levels in our patient due to her end-stage renal disease. Our patient had a hepatocellular pattern of liver injury illustrated by significant elevation in aminotranferases compared with alkaline phosphatase and a Roussel Uclaf Causality Assessment Method (RUCAM) ratio of 12.5. Further investigation would need to be performed to determine the mechanism of liver injury induced by solifenacin. Because of clinical improvement, a liver biopsy was not indicated and not performed in this case. Nonetheless, our case identifies solifenacin as a potential cause of liver toxicity making it important for clinicians to recognize this side effect to perhaps prevent serious outcomes such as fulminant hepatic failure. Umair Masood, MD Anuj Sharma, MD Divey Manocha, MD Department of Medicine, State University of New York Upstate Medical University Syracuse, NY

DOI: 10.1097/MJT.0000000000000493

1 Figure or Table

Cite this paper

@article{Masood2017LiverTF, title={Liver Toxicity From Solifenacin.}, author={Umair Masood and Anuj Sharma and Divey Manocha}, journal={American journal of therapeutics}, year={2017}, volume={24 4}, pages={e505-e506} }